Welcome to the Sumavel Forum
Welcome to the Sumavel Forum
By Teri Robert
Does anyone have any experience with Sumavel yet?
I did the needless Sumavel injections, after having been on the Imitrex injections for a year, and they worked a lot better. It’s the same medication (sumatriptan) but a different brand, and instead of a needle.. air breaks your skin to insert the medicine. I will tell you that they are more painful than the needle Imitrex injections… but to me, they worked SO much better. I have to stop taking them because they interact with a preventative I will be trying, and I am upset I have to stop them because they were successful for me. I suggest them. They are painful, but NOTHING compared to a migraine.. so I recommend trying them!
melissadwyer13, can you tell us a little about the very first time you tried it? Were you afraid of it at all? What did you tell yourself to get up the nerve to give the first “injection”?
I had previously been doing the Imitrex injections with the needles, so I suppose I wasn’t as afraid of the injection itself… I will say that I was extremely nervous because I didn’t know what to expect, all I knew is that it was needless, so I didn’t know how it would help. The first injection, and EVERY one after that… did take about 10 minutes of building myself up for it to be honest. My mom gives them to me, you are supposed to be able to do it yourself, and you could but I just can’t knowing it will hurt. But for about ten minutes before each one, she would go to do it, and I’d back away and tell her to stop. It does take a lot to get the nerve to do it, but finally I just remind myself that it won’t hurt anymore then the pain of my migraine! Hope that helps!
MelissaDwyer13, Thank you for your input. Hopefully there will be others that read your post and about your experiences and will be less intimidated or frightened about using it!
I hope so! It is a good medicine if you can get it! And my insurance was willing to pay for A LOT more a month than the Imitrex injections, so many might find that financially helpful! I wish I could still use them as a first resource!
I agree that this works very well, and is rather uncomfortable. Personally I would prefer it being a needle (it would be much more comfortable I am a dentist, so have plenty of experience with needles and they are not near as uncomfortable as this system). The cost is extremely high at per dose $101. I was very surprised my BlueCross paid for a 12 dose supply for a month. Greg
I have used the Sumavel several times. Although it feels like a wasp sting and works very well, I found that it made my chest hurt shortly after the injection. Therefore I stopped using the medication. I do have a few left just in case I need them. I will just have to watch the chest pain.
By Teri Robert
Heather, if you haven’t already, you should report the chest pain to your doctor. Please let us know what he or she says?
Update: I have used Sumavel 3 times now. It states you can apply it against your thigh, or the side of your abdomen. For me, anyway, the abdomen is considerably less uncomfortable. Also,although this is subcutaneous, it appears to work very quickly, as I get the initial jaw pain side effect (like I do with the Maxalt) very quickly. Greg
Just saw a post on another board agreeing that this is far less painful when injected into the side of the abdomen instead of the thigh. I have used this 8 times now.
The jaw and chest pain are typical triptan reactions. You are going to see this more with subcutaneous sumatriptan.
(This is of course assuming your doctor has cleared you from a cardio-cerebrovascular standpoint)
Hi, Dr. Yes, I am fine from a cardio standpoint. I am not worried about the jaw pain, (have only had the chest pain a couple of times), as it goes away relatively quickly.
I have had 5 injections in the past 5 weeks. I normally have a high tolerance for pain, but when I have a migraine, everything hurts. The Sumavel needless injections are definitely painful and I absolutely dread them. 45-60 seconds after the injection, my pain begins to intensify significantly and it feels like my head will explode (once the head pain starts, I forget about the sting at the injection site). The pain and pressure extends to every area of my head (even if I wasn’t experiencing pain there before) for about 15 minutes, and then it begins to subside. 60-90 minutes later, my migraine and its symptoms are gone 4 out of the 5 times I’ve taken it. PHEW. I’m starting back on my preventive meds tonight (topamax) since I’ve had 3 migraines this week and I’ve switched from oral contraceptives to the IUD, Mirena, in hopes of some relief from my hormonal migraines.
I just injected myself in the thigh and am worried that I did it wrong because I didn’t feel any pain.
I had two samples from my doctor and I think one of them was faulty since I couldn’t get it to push down…and it shot off my counter after a few minutes!
The second one seemed to work, although the sound was not as loud as I had anticipated. There was a fair amount of liquid on my leg around the injection – which I assume is the water ingredient discussed in some of the fine print?
I bled a tiny bit, can feel the medication working and have a stiff jaw so I have to assume that I did deliver at least some of a dose.
Do I just have a really thick skin?
Carolyn make sure you hold it tight against your leg and hold it there till slightly after you deliver the dose. I had a significant amount of liquid the first time I did it also. Enero, you may want to try the side of the abdomen site it is much less painful in my opinion. I agree regarding the jaw pain, and the initial ” it feels like my head is going to explode” Greg
The initial increase in head pain is VERY common in triptan use; most commonly seen in intravenous DHE and intramuscular sumatriptan (Sumavel).
Sometimes switching to intranasal sumatriptan avoids that issue.
I’ve been taking imatrex for over 20 years, it’s the only thing that has worked for me. However, over the last year it is beginning to lose its effectiveness. I do take the generic and wonder if this makes a difference. I take 100 mg, but I also self inject. For those of you who are taking the Sumavel and have taken DHE4 which would you suggest as a next step for me? I believe these are the only two treatments I have not tried.
I am taking topamax. I would prefer to not take anything. I probably wait too long to take the sumatriptans.
Joyelaine – Sumavel is chemically the same as sumatriptan/Imitrex. The difference is in the injector. There are often differences between generics and name brands, but that difference is really very individualized. Have you talked to your doctor about trialing the two to see which one seems more effective for you personally?
Taking triptans as soon as you know you are having a Migraine is key to good results. Not taking the medicine soon enough can result in ineffectiveness. Can you work harder at taking the medicine right away, or is there a specific reason you’re not treating fast enough?
I have been suffering from migraines since i was 5 i am now 33. My neurologist just gave me a sample of sumavel dosepro today, haven,t had to use yet cause i have imitrex dose already. Im also on topamax. After reading the info on it, my question is. Is it ok to take when i was little 2 to 5 suffered from fever seizures. It says not to take it if hav had eplispy or seizures. My dr knows about my fever seizures..
angelagreene – This is a really good question! Febrile (fever) seizures aren’t a seizure disorder per-se, but a reaction of the body to the increased body temperature. However, you are really smart to want to know the difference and I highly suggest that you talk to your doctor to be sure that he remembered the febrile seizures when he gave you the medicine. That said, Sumavel is the same active ingredient as Imitrex (sumatriptan). It is the method of delivery that is different.
When in doubt, a quick phone call is usually enough to get the answers you need. And if you’re not sure of something, ALWAYS consult your doctor’s office! 🙂
To Anonymous, you may know this already but be aware of Topamax related memory loss. Zonegran (zonisemide) can also cause memory issues. I took both (seperately) at 300 mg for over a year each. Topamax caused me to have major memory loss. The zonegran related memory loss was not as severe, but it was pretty bad. I have been taking 100mg daily, but am going to try neurontin (gapapentin) as a relacement. I took my first sumavel injection last night. within 30 seconds I could feel it in my head, kind of burning/pressure. I could not move or open my eyes for about 15-20 minutes, then i was okay. I eliminated my headache/neck pain pretty much. I was conscious, but couldn’t move. Has anyone been affected by the injections like this? My neuro likens this effect to being shot by a stun gun. He says it’s okay.
jkmmc – that is an interesting reaction. I haven’t heard of anybody reacting like that yet, but hopefully someone will come back here and tell you their story soon. Hang in there. I suppose if the drug is helping you then hopefully it is worth the temporary side effect. It does sound frightening though.
Thanks Ellen. It was memorable :).